Document Type

Article

Publication Date

7-23-2020

Comments

This is the final published version of the article from Case Reports in Endocrinology, 2020, Jul 23;2020:8833723.

The article can also be found at the journal's website: https://doi.org/10.1155/2020/8833723

Copyright. The Authors.

Abstract

Hypocalcemia is a known risk following bariatric surgery and can contribute to the development of osteoporosis. Osteoporosis is commonly treated with denosumab, though denosumab can exacerbate underlying abnormalities in calcium homeostasis. We present the case of a 59-year-old female with severe hypocalcemia who had been treated with denosumab for osteoporosis three months before and had Billroth II gastric bypass surgery 15 years before, for bariatric purposes. Intravenous calcium supplementation was used to correct the initial electrolyte abnormality, and the patient was able to maintain appropriate calcium levels on high doses of oral calcium before discharge. Denosumab-induced hypocalcemia has been previously reported in patients with predisposing conditions including chronic kidney disease, primary sclerosing cholangitis, Crohn's disease, and a history of sleeve gastrectomy for marginal gastric ulcers. A few cases of hypocalcemia have been reported in patients with a history of bariatric surgery secondary to vitamin D deficiency, but this report is unique in demonstrating denosumab-induced hypocalcemia after bariatric surgery with normal vitamin D levels, suggesting a primary malabsorption of calcium. The risk of severe hypocalcemia should be considered before initiating denosumab to treat osteoporosis in patients with a history of bariatric surgery. If denosumab is initiated, serum calcium levels should be closely monitored, and patients should be educated about the importance of adherence to calcium supplementation.

Creative Commons License

Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 License.

Language

English

Share

COinS